Alert archive / Georgia / Special Weather Statements in 2012
Special Weather Statement, NWS Atlanta, GA
NWS Atlanta, GA issued this special weather statement at May 18, 2012, 1:44 PM EDT for Murray County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2012, 1:44 PM EDT (17:44 UTC)
- Expired
- May 18, 2012, 2:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
County Murray County, GA
The radar
The Northeast Alabama radar (KHTX), 133 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -178 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
926 WWUS82 KFFC 181744 SPSFFC SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 144 PM EDT FRI MAY 18 2012 GAZ005-006-181815- 144 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS IN MURRAY AND FANNIN COUNTIES UNTIL 215 PM EDT... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COHUTTA WILDERNESS...MOVING NORTH AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS MURRAY AND FANNIN COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CISCO...GREGORY...TENNGA AND COHUTTA WILDERNESS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3488 8453 3487 8478 3499 8479 3499 8451 TIME...MOT...LOC 1744Z 211DEG 5KT 3492 8464 $$
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 18, 10:55 AM EDT, 2 hours 49 minutes earlier.
Area forecast discussion, May 18, 10:55 AM EDT, 2 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1055 AM EDT FRI MAY 18 2012 .UPDATE... LOW PRESSURE DEVELOPING OVER THE SOUTH ATLANTIC BIGHT CONTINUES TO FEED MOISTURE INTO THE EASTERN PORTION OF THE STATE...AND ISOLATED LIGHT RAIN SHOWERS ARE ALREADY BEGINNING ACROSS PORTIONS OF SC AND EASTERN GEORGIA. OVERALL...FORECAST APPEARS TO BE ON TRACK...WITH HIGHEST POPS IN THE EASTERN AND FAR NORTHERN PORTIONS OF THE STATE. HAVE MADE MINOR ADJUSTMENTS TO HOURLY TEMPERATURES AND DEWPOINTS TO ACCOUNT FOR CURRENT WARMING TRENDS. OTHERWISE...NO ADDITIONAL CHANGES ARE EXPECTED AT THIS TIME. BELANGER && .PREV DISCUSSION... SHORT TERM /TODAY THROUGH SATURDAY/... /ISSUED 403 AM EDT FRI MAY 18 2012/ MAIN FORECAST CONCERN WILL BE POPS IN THE NORTH AND SOUTHEAST PORTIONS OF THE FORECAST AREA. FOR THE EARLY MORNING HOURS...HAVE INCLUDED A CHANCE FOR PATCHY FOG ACROSS AREAS THAT WERE LIKELY TO HAVE ENHANCED LOW LEVEL MOISTURE IN PLACE FROM PREVIOUS SHOWERS AND THUNDERSTORMS THURSDAY EVENING. AS OF 06 FRIDAY... THE 1022 MB SFC HIGH CENTERED OVER THE NEW ENGLAND STATES HAS ALLOWED FOR HYBRID COLD AIR DAMMING AND ASSOCIATED INVERTED RIDGING EAST OF THE APPALACHIANS AND INTO THE FORECAST AREA. A CLOSED UPPER LOW WILL REMAIN CENTERED NEAR THE EASTERN CAROLINAS AND SEVERAL IMPULSES OF POSITIVE VORTICITY SWINGING AROUND THE UPPER LOW LOOK TO ADVECT INTO EASTERN PORTIONS OF THE AREA DURING THE NEXT SEVERAL DAYS. WITH THE CAD WEDGE SERVING TO STABILIZE THE ENVIRONMENT ACROSS EAST CENTRAL PORTIONS OF THE AREA... FORECAST CAPE VALUES SHOULD REMAIN IN THE 500-1000 J/KG RANGE OUTSIDE OF THE WEDGE PERIPHERY. ALL CONSIDERED HAVE DECIDED TO INCLUDE SLIGHT TO LOW END CHANCE POPS WITH THE BEST CHANCES FOR CONVECTIVE DEVELOPMENT IN THE SOUTHEAST AND NORTH DURING THE AFTERNOON HOURS OF FRIDAY AND SATURDAY. WITH PROGGED SOUTHEASTERLY WINDS IN THE NORTH AND NORTHEASTERLY ELSEWHERE... SOME ENHANCED OROGRAPHIC LIFT MAY FOCUS CONVECTION IN THE NORTH AS WELL. MODELS ARE IN DECENT AGREEMENT WITH PRECIP OCCURRING IN THESE AREAS. FOR TEMPS...LOWS IN THE MID 50S TO LOW 60S LOOKED REASONABLE AND BUMPED UP HIGHS FOR FRIDAY SOME AS MAV GUIDANCE SEEMED A BIT COOL. HIGHS FRIDAY AND SATURDAY SHOULD RANGE FROM THE UPPER 70S TO MID 80S. 03 LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/... /ISSUED 403 AM EDT FRI MAY 18 2012/ BROAD UPPER TROUGH PERSISTS OVER THE SOUTHEAST THROUGH MUCH OF THE PERIOD WITH SHORT WAVES ROTATING AROUND IN THE TROUGH. MODELS DIFFER ON THE DETAILS...BUT ENOUGH MOISTURE AND CYCLONIC FLOW TO KEEP MENTION OF POPS IN EACH DAY. LOOKS LIKE A FRONT SHOULD PUSH INTO THE CWA DURING TUESDAY AS A SHORT WAVE BEGINS DROPPING INTO THE OHIO VALLEY. SLIGHT CHANCE POPS LOOK REASONABLE EACH DAY FOR MOST OF THE AREA...BUT DID GIVE A BETTER CHANCE ON TUESDAY AHEAD OF THE FRONT. 41 AVIATION... 12Z UPDATE... /ISSUED 739 AM EDT FRI MAY 18 2012/ MOSTLY VFR CONDITIONS EXPECTED THROUGH FORECAST PERIOD WITH SOME MVFR FOG OCCURRING AT KFTY AND KAHN DURING EARLY MORNING HOURS. WINDS LOOK TO REMAIN MOSTLY OUT OF THE ENE AND SOME LOW END GUSTS MAY OCCUR FROM 15-01Z... WHILE STAYING UNDER 20KTS. CIGS WILL START OUT MOSTLY CLEAR TO A FEW HIGH CLOUDS AND THEN SCT040 LOOKS TO DEVELOP BETWEEN 15-01Z AS WELL. WHILE AN ISOLATED SHOWER OR THUNDERSTORM IS NOT OUT OF THE QUESTION DURING THE AFTERNOON TODAY... THE PROBABILITY REMAINS TOO LOW TO INCLUDE IN TAFS. //ATL CONFIDENCE...12Z UPDATE... MEDIUM CONFIDENCE ON CIGS. HIGH CONFIDENCE ON ALL ELSE. 03 && .PRELIMINARY POINT TEMPS/POPS... ATHENS 80 57 81 55 / 20 10 10 10 ATLANTA 82 60 83 59 / 20 10 10 10 BLAIRSVILLE 76 53 79 50 / 30 20 20 10 CARTERSVILLE 81 56 81 52 / 20 10 20 10 COLUMBUS 84 61 85 59 / 20 10 10 10 GAINESVILLE 78 58 80 57 / 30 10 10 10 MACON 81 57 84 55 / 20 20 10 10 ROME 85 57 84 55 / 20 10 20 10 PEACHTREE CITY 82 55 83 52 / 20 10 10 10 VIDALIA 78 62 84 62 / 30 20 20 20 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BELANGER LONG TERM....SMITH AVIATION...BELANGER
Hazardous weather outlook, May 18, 12:23 PM EDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1223 PM EDT FRI MAY 18 2012 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-191630- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1223 PM EDT FRI MAY 18 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. .SYNOPSIS... WEAK HIGH PRESSURE WILL BUILD AT THE SURFACE OVER NORTH AND CENTRAL GEORGIA TODAY. HOWEVER...LOW PRESSURE WILL CONTINUE TO CIRCULATE OFF THE COAST OF THE CAROLINAS. .PRIMARY HAZARDS... SMALL HAIL...BRIEF GUSTY WINDS...OCCASIONAL LIGHTNING AND BRIEF HEAVY RAIN CAN BE EXPECTED WITH THE THUNDERSTORMS. .DISCUSSION... LOW PRESSURE WILL PERSIST NEAR THE CAROLINA COASTS TODAY. DYNAMICS ASSOCIATED WITH THIS LOW WILL HELP TRIGGER SCATTERED THUNDERSTORMS TODAY AND TONIGHT. INSTABILITY SHOULD REMAIN MARGINAL WITH CAPES RANGING FROM 500 TO 1000 AND GENERALLY WEAK SHEAR. A FEW STORMS COULD BECOME STRONG BUT SHOULD REMAIN BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE IS A CHANCE OF THUNDERSTORMS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Local storm report, May 18, 10:31 AM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1031 AM EDT FRI MAY 18 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM HAIL 8 S BUENA VISTA 32.20N 84.52W
05/17/2012 E0.75 INCH MARION GA EMERGENCY MNGR
DIME TO PENNY SIZED HAIL ABOUT 8 MILES SOUTH OF BUENA
VISTA IN SOUTH MARION COUNTY AROUND 730 PM.
0740 PM HAIL 4 N PRESTON 32.12N 84.54W
05/17/2012 E0.75 INCH WEBSTER GA EMERGENCY MNGR
PENNY SIZED HAIL ABOUT 4-5 MILES NORTH OF PRESTON ACROSS
NORTH WEBSTER COUNTY AROUND 740 PM.
&&
DDARBESpecial weather statement, May 18, 1:44 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 144 PM EDT FRI MAY 18 2012 GAZ005-006-181815- 144 PM EDT FRI MAY 18 2012 ...SIGNIFICANT WEATHER ADVISORY FOR PEA SIZED HAIL AND 35 MPH WINDS IN MURRAY AND FANNIN COUNTIES UNTIL 215 PM EDT... AT 142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF COHUTTA WILDERNESS...MOVING NORTH AT 5 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS MURRAY AND FANNIN COUNTIES THROUGH 215 PM EDT. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CISCO...GREGORY...TENNGA AND COHUTTA WILDERNESS. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 3488 8453 3487 8478 3499 8479 3499 8451 TIME...MOT...LOC 1744Z 211DEG 5KT 3492 8464
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:19 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Douglas, Fulton | 41 min |
| May 17, 8:20 PM EDT | Special Weather Statement | FFC | Fayette | 25 min |
| May 17, 8:56 PM EDT | Special Weather Statement | FFC | Forsyth | 49 min |
| May 17, 8:59 PM EDT | Special Weather Statement | FFC | Douglas | 46 min |
| May 17, 9:01 PM EDT | Severe Thunderstorm Warning | FFC | Carroll, Douglas, Fulton | 44 min |
| May 17, 9:06 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Forsyth | 39 min |
| May 17, 10:00 PM EDT | Special Weather Statement | FFC | Heard | 30 min |
| May 18, 1:54 PM EDT | Special Weather Statement | FFC | Gilmer, Murray | 51 min |
| May 18, 2:46 PM EDT | Special Weather Statement | FFC | Gordon | 44 min |
| May 18, 3:00 PM EDT | Special Weather Statement | FFC | Gilmer | 45 min |
| May 18, 3:19 PM EDT | Special Weather Statement | FFC | Fannin, Gilmer, Towns, Union | 26 min |
| May 18, 3:49 PM EDT | Special Weather Statement | FFC | Fannin, Union | 26 min |
| May 18, 3:52 PM EDT | Special Weather Statement | FFC | Gordon | 38 min |
| May 18, 5:30 PM EDT | Special Weather Statement | FFC | Bartow, Floyd | 45 min |
| May 18, 6:29 PM EDT | Special Weather Statement | FFC | Dade, Walker | 46 min |
| May 18, 7:07 PM EDT | Severe Thunderstorm Warning | FFC | Dade | 23 min |
| May 18, 7:27 PM EDT | Severe Thunderstorm Warning | FFC | Dade | 33 min |
Nearby
Special Weather Statements in Georgia, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.